Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 6, 2009, 2:33 PM CDT for Harrison County, Monona County, Iowa; Burt County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2009, 2:33 PM CDT (19:33 UTC)
- Expired
- May 6, 2009, 3:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Harrison County, IA, Monona County, IA, Burt County, NE
The radar
The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 061933 SVROAX IAC085-133-NEC021-062000- /O.NEW.KOAX.SV.W.0049.090506T1933Z-090506T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 233 PM CDT WED MAY 6 2009 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BURT COUNTY IN EAST CENTRAL NEBRASKA NORTHWESTERN HARRISON COUNTY IN SOUTHWEST IOWA SOUTHWESTERN MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 300 PM CDT. * AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DECATUR...OR 39 MILES SOUTH OF SIOUX CITY... AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BLENCOE...PELICAN POINT STATE RECREATION AREA AND LITTLE SIOUX. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. && LAT...LON 4175 9599 4194 9639 4208 9625 4186 9592 TIME...MOT...LOC 1933Z 308DEG 17KT 4194 9621 $$ EASTLACK
2 follow-up statements
000
WWUS53 KOAX 061943
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
243 PM CDT WED MAY 6 2009
IAC085-133-NEC021-062000-
/O.CON.KOAX.SV.W.0049.000000T0000Z-090506T2000Z/
MONONA IA-HARRISON IA-BURT NE-
243 PM CDT WED MAY 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN BURT...NORTHWESTERN HARRISON AND SOUTHERN MONONA
COUNTIES...
AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BLENCOE...OR 42 MILES SOUTH OF
SIOUX CITY...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...PELICAN
POINT STATE RECREATION AREA AND LITTLE SIOUX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4186 9592 4182 9595 4177 9604 4190 9631
4203 9618 4198 9610
TIME...MOT...LOC 1943Z 312DEG 18KT 4190 9616
$$
EASTLACK000
WWUS53 KOAX 061959
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
259 PM CDT WED MAY 6 2009
IAC085-133-NEC021-062009-
/O.EXP.KOAX.SV.W.0049.000000T0000Z-090506T2000Z/
MONONA IA-HARRISON IA-BURT NE-
259 PM CDT WED MAY 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BURT...
NORTHWESTERN HARRISON AND SOUTHERN MONONA COUNTIES EXPIRES AT 300 PM
CDT...
LAT...LON 4186 9592 4182 9595 4177 9604 4190 9631
4203 9618 4198 9610
TIME...MOT...LOC 1959Z 312DEG 18KT 4185 9608
$$
EASTLACKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:14 AM CDT, 11 hours 19 minutes earlier.
Area forecast discussion, May 6, 3:14 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 314 AM CDT WED MAY 6 2009 .DISCUSSION... WEAK IMPULSES MOVING THRU FAST WNWLY FLOW ALOFT WL CREATE SMALL CHANCES FOR SHOWERS AND TSTMS THRU THE NEXT SEVERAL DAYS. REGIONAL RADAR IMAGERY SHOWS SCATTERED SHOWERS AND ISOLATED TSTMS MOVING ESE ACROSS NCNTRL NEB WHILE A FEW ISOLATED TSTMS MOVE ACROSS NERN NEB. THIS IS ALL OCCURRING AHEAD OF WEAK MID LEVEL SHORTWAVE ENERGY ACROSS NRN NEB PER LATEST WATER VAPOR IMAGERY. LATEST SUBJECTIVE SFC ANALYSIS SHOWS A TROF EXTENDING FM CNTRL ND INTO NCNTRL NEB. AHEAD OF THE TROF...SFC DEWPOINTS ARE IN THE LOWER TO MID 50S. PLENTY OF LLVL MOISTURE HAS WORKED INTO THE REGION WITH 850MB MOIST AXIS EXTENDING FM CNTRL NEB INTO NERN NEB. EXPECT WEAKLY ORGANIZED SHOWERS AND TSTMS TO HOLD TOGETHER AS THEY MOVE THRU THE CWA THIS MORNING DUE IN PART TO THE MID LEVEL SHORTWAVE ENERGY MOVING ACROSS THE REGION. OTHER ISSUE FOR THE MORNING IS STRATUS DECK CURRENTLY IN PLACE AS RICH LLVL MOIST AXIS REMAINS OVER THE AREA. AREAS SHOULD BEGIN TO SCOUR OUT FROM WEST TO EAST AS PREVIOUS MENTIONED SFC TROF WL PUSH ACROSS THE CWA AND TURNS WINDS TO THE NORTH. THIS SHOULD ALLOW TEMPS TO MIX OUT INTO THE MID TO UPPER 70S ACROSS MOST AREAS. AHEAD OF THE TROF ACROSS WRN IA...WEAK INSTABILITY...MODERATE 0-6KM SHEAR VALUES AND MID LEVEL LAPSE RATES NEAR 7.0-7.5C/KM SHOULD HELP PROMOTE SOME ISOLATED TSTMS LATE THIS MORNING/EARLY THIS AFTERNOON AND COULD SUPPORT MARGINAL SEVERE HAIL. SWODY1 HAS VERY FAR SERN COUNTIES IN SLIGHT RISK FOR THIS AFTERNOON. AFTER THE TROF PASSAGE...DRY CONDITIONS ARE EXPECTED FOR THE EVENING HOURS WITH THE NEXT CHANCE OF SHOWERS AND TSTMS COMING EARLY THURSDAY MORNING. STRONG ISENTROPIC UPGLIDE IN WAA REGIME ACROSS CNTRL AND ERN NEB SHOULD SPARK WIDESPREAD SHOWERS AND TSTMS THURSDAY MORNING WITH ADDED UPPER LEVEL SUPPORT FROM PASSING SHORTWAVE ENERGY INTO THE AFTERNOON HOURS. A SFC WMFNT IS EXPECTED TO EXTEND ACROSS NRN KS AND NRN MO BY AFTERNOON AND WL LIKELY BE THE FOCUS FOR AFTERNOON TSTMS...SOME OF WHICH COULD BE SEVERE. MOST ACTIVITY WL REMAIN NEAR THE FRONTAL BOUNDARY WHICH SHOULD REMAIN JUST TO THE SOUTH OF OUR CWA. STRENGTHENING UPPER LEVEL LOW WL MOVE SE INTO THE NRN PLAINS BY FRIDAY AND STRENGTH AND TIMING OF THIS FEATURE HAVE YET TO BE WORKED OUT. IN ANY CASE...THIS FEATURE SHOULD PUSH A CDFNT INTO THE CNTRL PLAINS AT SOME POINT EARLY THIS WEEKEND. PREVIOUS FORECAST HAD PCPN MENTIONED WITH THIS FEATURE AND DO NOT SEE ANY REASON TO CHANGE THAT AT THIS POINT. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 07/06Z. STRATUS AND THUNDERSTORMS COULD BOTH IMPACT TAF SITES...SPCLY EARLY IN THE FORECAST PD. STATUS CIGS MOSTLY IN 14K-24K FT RANGE HAD SPREAD AS FAR N AS A YORK TO FREMONT TO BLAIR LINE AS OF 06/07Z...ALTHOUGH SOME LOCATIONS SE OF THAT LINE HAD EXPERIENCED A TEMPORARY LOSS OF LOW CLOUD CIGS. CIGS ON WRN END OF THE STATUS WERE A BIT LOWER...GENERALLY AROUND 8 OR 9 HUNDRED FT. CIGS AT KOMA AND KLNK COULD PERSIST AND WERE FCST IN TAF TO LAST INTO THIS AFTN...ALTHOUGH THEY COULD BEGIN TO SCATTER OUT BFR 18Z. A PD OF CIGS FM 8 HUNDRED TO 12 HUNDRED FEET COULD MOVE INTO THE KOFK AREA THRU 06/15Z...BUT A MORE SWRLY WIND IS EXPECTED TO KEEP THE BULK OF THE LOW CLOUDS S OF THAT SITE. SCT THUNDERSTORMS MOVING ACROSS CNTRL NEBR COULD MOVE ACROSS TAF SITES THROUGH 06/16Z...ALTHOUGH DUE TO A MORE ISOLD NATURE OF LTG/THUNDER EXPECTED...ONLY SHRA WITH A CB REMARK WAS INCLUDED WITH 06/06Z TAF ISSUANCE. IF TRENDS CHANGE AND TSTM CHCS BECOME MORE APPARENT TAFS WL BE AMENDED AS NEEDED. A WIND SHIFT TO NW WINDS SHOULD REACH KOFK BY 06/17Z AND KOMA AND KLNK BY 06/19-20Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && GRIFFIS/CHERMOK
Hazardous weather outlook, May 6, 11:30 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 AM CDT WED MAY 6 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-062300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1130 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:27 AM CDT | Severe Thunderstorm Warning | OAX | Shelby | 33 min |
| May 6, 3:05 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 40 min |
| May 6, 3:52 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 38 min |
| May 6, 4:28 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 47 min |
| May 6, 5:01 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page | 44 min |
| May 6, 5:14 PM CDT | Tornado Warning | OAX | Montgomery, Page | 35 min |
| May 5, 8:23 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.